Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2002 Aug;22(8):961-71.

Characterizing and predicting amphotericin B-associated nephrotoxicity in bone marrow or peripheral blood stem cell transplant recipients.

Author information

  • 1College of Pharmacy, University of Arkansas for Medical Sciences, Little Rock 72205-7122, USA. Gubbinspaulo@uams.edu

Abstract

STUDY OBJECTIVE:

To characterize amphotericin B-associated nephrotoxicity and to determine the variables associated with it that can be used to identify, a priori, at-risk patients.

DESIGN:

Retrospective analysis.

SETTING:

University hospital.

PATIENTS:

A homogeneous population of 69 recipients of a bone marrow (BMT) or peripheral blood stem cell transplant (PBSCT) with multiple myeloma and who received at least two doses of amphotericin B deoxycholate from January 1, 1992-January 1, 1995.

INTERVENTION:

Data on demographics, prior and concomitant nephrotoxic drug therapy, daily laboratory values, and amphotericin B dosing were collected serially from medical and pharmacy records.

MEASUREMENTS AND MAIN RESULTS:

Forward stepwise logistic regression analysis was performed on the data from the first day of therapy to characterize and determine variables related to amphotericin B-associated nephrotoxicity. Nephrotoxicity occurred in 30 patients (43%) and developed rapidly Patients who developed nephrotoxicity were similar to those who did not in many aspects associated with their treatment. However, baseline estimated creatinine clearance, cyclosporine therapy, nephrotoxic drug therapy within 30 days of starting amphotericin B, and the number of concomitant nephrotoxic drugs were significant predictors of amphotericin B-associated nephrotoxicity.

CONCLUSION:

Recipients of a BMT or PBSCT who have multiple myeloma and are receiving cyclosporine or multiple nephrotoxic drugs at the start of amphotericin B therapy should be considered at high risk for developing amphotericin B-associated nephrotoxicity. Also, because amphotericin B-associated nephrotoxicity develops rapidly, clinicians should be aware of the rapid changes in serum creatinine and electrolyte levels that can occur.

PMID:
12173799
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk